It is common for individual
undergoing chemotherapy to have skin problems such as dry skin, skin rashes, hives, flushing (redness of the
face and neck), and swelling of the eyelids, lips and tongue. Some patients may also experience flaky, cracked
and itchy skin. In fact, although rare, certain cancer patients experience skin discoloration during the
treatment. It is important to know that some skin reactions can be indicator of serious and potentially
life-threatening medical conditions. Therefore, all skin rashes, discoloration or abnormalities should be
reported to your health care professional for evaluation.
What You Can Do?
There are steps you can take during cancer treatment to avoid skin reactions. You need to avoid:
synthetic fibers or rough clothing
of bubble bath
of perfumed products
of Irritant or perfumed soaps
of Lanolin-based creams, lotions, ointments and others
allergens such as certain household cleaning products, detergents, plants, pets, jewelry, feathers,
grass and pollen, artificial fingernails and adhesive.
In the other hand, you need to:
rubber or vinyl gloves to protect hands during certain activities
moisturizers regularly to prevent water
loss and irritation to the skin
plenty of fluids to keep your body (including your skin) well hydrated – all fluid should be
non-alcoholic and non-caffeinated
oils such as baby oil, mineral oil or herbal bath oil can be applied to your skin after you emerge from
the bath or shower
and dry hands carefully, particularly after contact with cleaning products containing harsh chemicals
that can irritate your skin.
If the above does not
help, talk to your health care provider for appropriate treatment. One or more of the medications below can be recommended by
lotion for itching
in case of allergic reactions
(pain medications) in case of painful rash.
doctor or health care provider if you experience any of the following:
of 100.5º F (38º C) or higher
which can indicate a serious infection
or severe worsening skin rash
peeling or open areas in the skin
affecting the mucous membranes in the mouth or nose.